The possible association between SSRIs and suicidal behaviour has been the subject of intense discussion throughout the 1990s, following the publication of case reports of suicidal behaviour suspected to be associated with fluoxetine.
Healy states that three of five suicide attempts characterised as placebo suicide attempts in the sertraline trial programme reported by Khan et al occurred during the washout period rather than while on placebo. All of the five suicide attempts to which he refers occurred while patients were on placebo, three of which occurred during the washout period. Healy similarly states that three of six suicide attempts and two completed suicides also occurred during washout rather than while on placebo in the paroxetine trial programme. Pfizer does not have access to data regarding other companies' products and cannot therefore comment whether this is accurate or not. Healy concludes that taking this information into account and reanalysing the data, there is a statistically significant general increase in the risk of suicidal acts in patients taking novel antidepressants when compared with placebo. However, since this is based on inaccurate information, at least as regards sertraline, it is not a justifiable conclusion.
Pfizer has submitted information specific to when deaths occurred to the Medicines Control Agency (MCA) as well as other regulatory bodies, in compliance with worldwide regulatory requirements.
As with all medicines, the safety of the SSRIs is continually monitored by the MCA and the independent expert advisory body, the Committee on Safety of Medicines (CSM). Since 1992 a number of epidemiological studies and analyses of clinical trial data have failed to establish a causal association between the SSRIs and suicidal behaviour, and the CSM has reviewed this issue on a number of occasions. The most recent review, conducted in 2001 and discussed at the CSM on 12 December 2001, concluded that ‘the current evidence is insufficient to confirm a causal association between SSRIs and suicidal behaviour’ (Commons Hansard Written Answers, 2002) and advised that the issue should be kept under review.
The product information and the British National Formulary warn that patients should be closely monitored for suicidal impulses, and an article emphasising this advice was also published in the MCA/CSM drug safety bulletin in September 2000.